Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 55, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 25, 2014, 7:58 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2014, 7:58 PM MST (02:58 UTC)
- Expired
- Aug 25, 2014, 10:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
102 WGUS55 KTWC 260258 FFWTWC AZC019-260500- /O.NEW.KTWC.FF.W.0055.140826T0258Z-140826T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 758 PM MST MON AUG 25 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 1000 PM MST * AT 749 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 TO 2 INCHES OF RAIN FELL NEAR HICKIWAN WHICH IS LIKELY TO CAUSE FLASH FLOODING IN HICKIWAN AND IN HICKIWAN WASH DOWNSTREAM TO THE SAN SIMON WASH. THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAIN THROUGH AT LEAST 9 PM FARTHER NORTH BETWEEN HICKIWAN AND VENTANA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VENTANA... VAYA CHIN AND HICKIWAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3251 11255 3251 11222 3220 11236 3216 11252 $$ KD
1 follow-up statement
934 WGUS75 KTWC 260452 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 952 PM MST MON AUG 25 2014 AZC019-260500- /O.EXP.KTWC.FF.W.0055.000000T0000Z-140826T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 952 PM MST MON AUG 25 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MST FOR NORTH CENTRAL PIMA COUNTY... THE HEAVIEST RAIN HAD ENDED AND THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STRONG FLOWS WILL CONTINUE IN SAN SIMON WASH OVERNIGHT. THUS A SMALL STREAM FLOOD ADVISORY WILL BE IN EFFECT UNTIL 345 AM MST. LAT...LON 3251 11255 3251 11222 3220 11236 3216 11252 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:43 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 25, 2:43 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST MON AUG 25 2014 .SYNOPSIS...A SIGNIFICANT CHANGE IN THE WEATHER PATTERN WILL TAKE PLACE THROUGH TUESDAY AS DEEPER MOISTURE MOVES BACK INTO ARIZONA. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL...THROUGH TUESDAY. IMPROVING WEATHER CAN BE ANTICIPATED WEDNESDAY...WITH DAYTIME TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE NORMAL READINGS BY THE WEEKEND. && .DISCUSSION...CONVECTION...HEAVY RAIN AND SOME FLASH FLOODING ONGOING ACROSS SOUTHEAST ARIZONA. THE RAIN RATES IN THESE STORMS ARE IMPRESSIVE...WITH SOME RAIN GAUGES REPORTING UP TO ONE INCH RAIN TOTALS IN 15 TO 30 MINUTES. STORM TOPS SO FAR HAVE BEEN RELATIVELY LOW...WITH THE STRONGEST STORM CORES BELOW 20 KFT. SO THE PRIMARY THREAT FOR THE NEXT 24 TO 48 HOURS IS HEAVY RAIN BUT A STRONGER STORM MAY KICK OUT SOME INTENSE WINDS. THE GOOD FOLKS AT NESDIS POINTED OUT TODAY THAT THE MOIST AIR IN PLACE CURRENTLY OVER SE ARIZONA IS LIKELY FROM THE REMNANTS OF HURRICANE LOWELL AND NOT HURRICANE MARIE WHO IS SITTING OFF THE BAJA PENINSULA SEVERAL HUNDRED MILES TO THE SOUTH OF AZ. REGARDLESS OF THE SOURCE...THE AIR IN PLACE RIGHT NOW WILL ONLY BECOME MORE SATURATED WHEN THE DEEPER MOISTURE FROM MARIE FINALLY WORKS INTO SE ARIZONA TONIGHT AND TUESDAY. THE BOTTOM LINE...THE FLASH FLOOD THREAT IS LIKELY TO EXTEND WELL INTO TUESDAY...BUT WE DECIDED TO SET AN END TIME ON THE FLASH FLOOD WATCH TO 18Z TO AVOID ISSUING A TWO DAY WATCH. THINKING THE MAIN THREAT AREA TUESDAY WILL SHIFT TOWARD THE NORTHERN ZONES...GRAHAM AND GREENLEE COUNTIES...WHERE THEIR WILL BE BETTER UPPER SUPPORT FROM THE TAIL END OF AN UPPER TROUGH. I AM ALSO CONCERNED THAT THE SEVERE THREAT MAY INCREASE TOMORROW DUE TO THE COOLER AIR ALOFT AND STRONGER UPPER JET PUSHING ACROSS THE NORTHERN ZONES. THE LIMITING FACTOR WILL BE THE ABUNDANT CLOUD COVER AND LIMITED HEATING. MODELS THEN SHOW RAPID DRYING STARTING WEDNESDAY WITH CONTINUED DRYING THURSDAY. POP TRENDS ADEQUATELY SHOW THIS DOWNTURN IN PRECIP CHANCES. IN ADDITION...THE WARM AIR WILL RETURN WITH THE DRYING SO TEMPS WILL RISE BACK TO NORMAL OR EVEN SLIGHTLY WARMER THAN NORMAL BY LATE IN THE WEEK. JJB && .AVIATION...VALID THRU 26/18Z. AREA SPLIT BETWEEN HURRICANE MARIE TO THE SOUTH AND A DIGGING UPPER TROUGH TO THE NORTH. THE LATER WILL KEEP PUMPING CIRRUS LEVEL CLOUDS INTO THE AREA...WHILE THE FORMER WILL PUMP IN LOW/MID LEVEL MOISTURE IN. ENOUGH MOISTURE IN PLACE FOR SCT -SHRA THIS AFTERNOON. POINT SOUNDINGS SHOW LOWEST 5-8 KFT REMAINING DRY THOUGH WHICH SUPPORTS SOME GUSTY OUTFLOW WINDS EVEN THOUGH FLOW ALOFT REMAINS WEAK. THE GENERAL LACK OF STORM MOTION WILL HELP SATURATE THE COLUMN EARLY SO THIS THREAT WILL LESSEN LATER IN THE PERIOD. ALSO...EXPECT DEEPER MOISTURE TO SLOW WORK INTO THE AREA WHICH WILL CONTRIBUTE AS WELL. THE SLOW STORM MOTION AND FAIRLY TROPICAL NATURE OF THE AIRMASS WILL SUPPORT MVFR-IFR CONDITIONS NEAR THE STRONGER SHOWERS. HAVE REMOVED THE TS MENTION FROM ALL TERMINALS AS TIMING AND CONFIDENCE IS TOO LOW TO SUPPORT GIVEN THE LACK OF ELEVATED INSTABILITY. NEVERTHELESS...ISOLATED TS DEVELOPMENT WILL BE POSSIBLE ACROSS THE AREA BUT CAN'T PIN POINT DEVELOPMENT NEAR THE TERMINALS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...DEEPER MOISTURE WILL CONTINUE TO SETTLE IN ACROSS AREA TODAY AS MOISTURE FROM HURRICANE MARIE SURGES NORTHWARD. THIS AFTERNOON THERE WILL BE SOME POTENTIAL FOR GUSTY OUTFLOW WINDS AS LOW LEVEL WILL REMAIN RELATIVELY DRY...THOUGH THIS WILL DIMINISH LATER IN THE EVENING AS COLUMN BECOMES SATURATED. LIGHTNING ACTIVITY CONTINUES TO LOOK FAIRLY LIMITED. STORM MOTION WILL BE FAIRLY SLOW SO GIVEN THIS AND THE DEEP MOISTURE EXPECTED THIS LOOKS TO BE A GOOD CHANCE FOR WETTING RAINS ACROSS THE AREA. CONFIDENCE IN WHEN THE MOISTURE/SHOWERS WILL ERODE REMAINS LOW...BUT SHOULD SEE DRY CONDITIONS AGAIN LATE WEDNESDAY AS THE UPPER TROUGH DIGGING ACROSS THE WRN CONUS SLIDES THROUGH THE REGION. THIS WILL ALLOW TEMPS TO CLIMB BACK TO NEAR NORMAL BY THE END OF THE MONTH. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 25, 2:32 PM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 232 PM MST MON AUG 25 2014 AZZ504-514-252200- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 232 PM MST MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 300 PM MST... AT 229 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ORO VALLEY...NEAR CATALINA STATE PARK. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHEASTERN PIMA COUNTY. LAT...LON 3251 11078 3241 11076 3231 11092 3251 11091 TIME...MOT...LOC 2132Z 180DEG 0KT 3237 11085 KD
Special weather statement, Aug 25, 5:40 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 540 PM MST MON AUG 25 2014 AZZ502-260130- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 540 PM MST MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 630 PM MST... AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHWEST OF SELLS...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...KUPK AND COWLIC. LAT...LON 3174 11237 3197 11223 3183 11189 3165 11207 TIME...MOT...LOC 0040Z 223DEG 5KT 3178 11215
Special weather statement, Aug 25, 6:30 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 630 PM MST MON AUG 25 2014 AZZ502-260215- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 630 PM MST MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 715 PM MST... AT 624 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES NORTHEAST OF ORGAN PIPE NATIONAL MONUMENT...OR 36 MILES WEST OF SELLS...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ESPECIALLY ALONG AND SOUTH OF HIGHWAY 86 BETWEEN SAN SIMON VILLAGE AND GUNSIGHT. THIS STORM WILL ALSO PRODUCE VERY HEAVY RAINFALL RATES THAT MAY RESULT IN RAPID RAINFALL RUNOFF. AREAS AFFECTED BY THIS STORM INCLUDE...SAN SIMON VILLAGE AND CHARCO 27. LAT...LON 3230 11263 3225 11224 3201 11229 3206 11256 TIME...MOT...LOC 0128Z 188DEG 9KT 3211 11245
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:28 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 107 min |
| Aug 25, 5:40 PM MST | Special Weather Statement | TWC | Pima | 50 min |
| Aug 25, 6:24 PM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Aug 25, 6:30 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 25, 7:15 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 25, 7:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 25, 9:49 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Aug 26, 12:51 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 114 min |
| Aug 26, 1:00 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 26, 1:38 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 26, 1:47 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Aug 26, 2:04 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 26, 2:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 26, 2:21 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 26, 2:36 PM MST | Flash Flood Warning | TWC | Pima | 84 min |
| Aug 26, 2:43 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 26, 2:46 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 119 min |
| Aug 26, 2:49 PM MST | Flash Flood Warning | TWC | Cochise | 116 min |
| Aug 26, 3:55 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 26, 3:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 26, 4:11 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 26, 4:36 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.